Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A ventilated patient who meets the other Berlin criteria for ARDS has PaO₂ 139 mmHg (18.5 kPa) on 50% oxygen with a PEEP of 8 cmH₂O. Calculate the P/F ratio and click the ARDS severity.
PaO₂ 139 mmHg (18.5 kPa)FiO₂ 50%PEEP 8 cmH₂O
1above 300: no ARDS grade
2mild
3moderate
4severe
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A patient has Hb 111 g/L, SaO₂ 94%, PaO₂ 69 mmHg (9.2 kPa) and a cardiac output of 5.6 L/min. With CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), find the oxygen delivery DO₂ = CaO₂ × CO × 10 in mL/min.
A practice arterial blood gas shows pH 7.49, PaCO₂ 48 mmHg (6.4 kPa) and HCO₃⁻ 35 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.
pH 7.49PaCO₂ 48 mmHg (6.4 kPa)HCO₃⁻ 35 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.10, PaCO₂ 37 mmHg (4.9 kPa), HCO₃⁻ 11 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.10PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 11 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 15, with E4 and V5. What motor score M was recorded, and which response does it describe? Give the number.
GCS 15E4V5
M =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 91% on room air, blood pressure 150/90 mmHg, pulse 64/min, alert, temperature 37.5 °C. Which clinical risk group does the patient fall into? Click it.
RR 18SpO₂ 91%airSBP 150HR 64AT 37.5 °C
1low
2low–medium
3medium
4high
7.Med-surg: cardiovascular & respiratoryMedium
A patient with heart failure starts dapagliflozin, an SGLT2 inhibitor. Which teaching is most relevant?
AKeep the genital area clean, as fungal infections are more common
BAvoid drinking any fluids at all for the first week of treatment
CExpect the urine to turn bright orange and stain underwear and clothes
DTake an extra dose if the ankles swell
8.Med-surg: cardiovascular & respiratoryHard
Two days after a coronary stent, a patient on aspirin and ticagrelor has black, tarry stools and feels faint on standing. What should the nurse do?
ACheck vital signs, report urgently and anticipate a blood count
BGive a laxative and repeat the observations tomorrow
CStop both antiplatelet drugs permanently on the nurse's own decision
DReassure the patient that iron tablets cause black stools
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: mild
P/F ratio and ARDS (Berlin definition): P/F = PaO₂ (mmHg)/FiO₂ (as a fraction). With PEEP or CPAP of at least 5 cmH₂O, ARDS is graded mild for 200 < P/F ≤ 300, moderate for 100 < P/F ≤ 200 and severe for P/F ≤ 100 mmHg. The other Berlin criteria (onset within a week, bilateral opacities, not fully explained by heart failure) must also be met. PaO₂ in kPa × 7.5 gives mmHg. The ROX index (SpO₂/FiO₂)/respiratory rate is used to follow patients on high-flow nasal oxygen.
P/F ratio
P/F = 139/0.5 = 278 mmHg
Berlin severity
mild
Answer
mild
2.Oxygen therapy & respiratory calculations
Answer: DO₂ = 794.6 mL/min
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Oxygen content
111 g/L = 11.1 g/dL
CaO₂ = 1.34·11.1·0.94 + 0.003·69 = 14.19 mL/dL
Oxygen delivery
DO₂ = 14.19·5.6·10 = 794.6 mL/min
Answer
DO₂ = 794.6 mL/min
A normal resting adult value is about 1000 mL/min.
3.Arterial blood gas interpretation
Answer: partially compensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.49: alkalaemia (above 7.45)
PaCO₂ 48 mmHg: high (35–45)
HCO₃⁻ 35 mmol/L: high (22–26)
Compensation
Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 43.5–47.5 mmHg, so the measured 48 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.
partially compensated
Answer
partially compensated
4.Arterial blood gas interpretation
Answer: added respiratory acidosis
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·11 + 8 = 24.5 → 22.5–26.5 mmHg
Compare
measured: 37 mmHg → added respiratory acidosis
Answer
added respiratory acidosis
5.Clinical assessment scores
Answer: M = 6
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Motor score
M = 15 − 4 − 5 = 6
M6: obeys commands
Answer
M = 6
6.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 18/min → 0
SpO₂ 91% → 3
on air → 0
SBP 150 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 37.5 °C → 0
Total and red scores
NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
7.Med-surg: cardiovascular & respiratory
Answer: A · Keep the genital area clean, as fungal infections are more common
Why this is the answer
SGLT2 inhibitors increase glucose loss in the urine, raising the risk of genital thrush and urinary infections. They also cause mild diuresis, and in people with diabetes there is a rare risk of ketoacidosis, so they are paused during acute illness as advised. They improve outcomes in heart failure.
Answer
A · Keep the genital area clean, as fungal infections are more common
8.Med-surg: cardiovascular & respiratory
Answer: A · Check vital signs, report urgently and anticipate a blood count
Why this is the answer
Melaena with postural dizziness suggests upper gastrointestinal bleeding, a risk with dual antiplatelet therapy. The nurse assesses for shock, informs the team urgently and expects bloods, a group and save (type and screen) and possibly endoscopy. Stopping antiplatelets after a stent risks stent thrombosis, so the decision belongs to the medical and cardiology team.
Answer
A · Check vital signs, report urgently and anticipate a blood count